New Mexico, 2007

Heavy Snow in New Mexico, April 13, 2007

April 13, 2007 · NWS EPZ · 1 event in 1 county or zone

A strong upper low moved slowly across the desert southwest. Enough moisture was present for heavy snowfall in the uplope areas of the southern Sacramento Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong upper low moved slowly across the desert southwest. Enough moisture was present for heavy snowfall in the uplope areas of the southern Sacramento Mountains. Amounts around 10 inches were common from Cloudcroft to Sunspot, with isolated reports of 13 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 13, 1:31 AM MST, 8 hours 29 minutes earlier.

Area forecast discussion, Apr 13, 1:31 AM MST, 8 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
231 AM MDT FRI APR 13 2007

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE ACROSS NEW MEXICO AND WESTERN
TEXAS TODAY BRINGING WINDY CONDITIONS ALONG WITH A FEW SHOWERS AND
THUNDERSTORMS. SNOW WILL ALSO BE POSSIBLE OVER THE HIGHER
MOUNTAINS. DRY WEATHER WITH LIGHTER WINDS ARE FORECASTED FOR
SATURDAY AS HIGH PRESSURE MOVES ACROSS THE REGION. ANOTHER STORM
SYSTEM WILL BRING STRONG WINDS BACK TO THE BORDERLAND SUNDAY AND
MONDAY.

&&

.DISCUSSION...
STRONG UPPER LOW NOW MOVING ACROSS CENTRAL ARIZONA WITH AN
ATTENDANT COLD FRONT PUSHING INTO FAR WESTERN NEW MEXICO. LOW WILL
CONTINUE EASTWARD MOVEMENT TODAY AS IT ADVANCES INTO NEW MEXICO
LATER THIS MORNING. ASSOCIATED DYNAMIC LIFT WILL BE SIGNIFICANT AS
UPWARD FORCING INDUCED BY DIFFERENTIAL PVA WILL BE ENHANCED AS CWA
BECOMES LOCATED IN LEFT FRONT QUAD OF 120 KT UPPER JET STREAK
EXTENDING INTO NORTHERN MEXICO. THUS DESPITE LITTLE MOISTURE AT
LOWER LEVELS EXPECT ISOLATED CONVECTION LOWLANDS WITH SCATTERED
ACTIVITY OVER HIGHER MOUNTAINS. COOLING ALOFT WILL CREATE WEAKLY
UNSTABLE AIR MASS SO THUNDER AND EVEN SMALL HAIL ALSO POSSIBLE.
FINALLY COLD ADVECTION AND COOLING ALOFT SILL SUPPORT SNOW SHOWERS
ACROSS HIGHER ELEVATIONS OF THE SACS AND GILAS.

WILL ALSO ISSUE WIND ADVISORY FOR TODAY AS MOVEMENT OF UPPER
TROUGH ACROSS THE CWA WILL STRENGTHEN GRADIENTS. WHILE MIXING
HEIGHTS WILL LOWER TO 700 MB WIND SPEEDS WILL BE NEAR 40 MPH
THROUGH THE LAYER PLUS EVAPORATIVE COOLING WITH ANY SHOWERS WILL
BRING STRONG DOWNDRAFTS DUE TO DRY BOUNDARY LAYER.

TROUGH WILL MOVE EAST OF THE CWA BY LATE AFTERNOON WITH UPPER
RIDGE PROVIDING LIGHTER WINDS AND DRY WEATHER SATURDAY. HOWEVER
LATEST GFS CONSISTENT WITH PREVIOUS RUNS IN MOVING ANOTHER STRONG
UPPER LOW INTO ARIZONA SUNDAY AND INTO NEW MEXICO MONDAY. WITH LEE
SURFACE CYCLONE ALSO EXPECTED TO THE NORTHEAST BREEZY TO WINDY
CONDITIONS APPEAR LIKELY SUNDAY AFTERNOON THROUGH MONDAY. IN
ADDITION WITH UPPER JET FORECASTED JUST SOUTH OF THE BORDER
COMBINATION OF LIFT AND INSTABILITY MAY PRODUCE SOME CONVECTION
ALTHOUGH FOR NOW WILL KEEP OUTLOOK DRY.

ZONAL FLOW BEHIND TROUGH SHOULD BRING DRY WARM WEATHER TUESDAY AND
BEYOND WITH WEAK WAVES AND PERSISTENT LEE SURFACE TROUGHING TO THE
EAST POSSIBLY SUPPORTING PERIODS OF BREEZY WINDS.

&&

.AVIATION...
A FEW AREAS OF MVFR CEILINGS IN SHOWERS AND THUNDERSTORMS TODAY
WITH STRONG TURBULENCE OVER MOUNTAIN AREAS. MOSTLY VFR TONIGHT AND
SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 67  42  70  45  78 /  20   0   0   0   0
SIERRA BLANCA TX        66  39  66  40  75 /  10   0   0   0   0
LAS CRUCES              65  39  69  42  78 /  20   0   0   0   0
ALAMOGORDO              63  39  65  41  77 /  20   0   0   0   0
CLOUDCROFT              42  21  45  24  52 /  30  10   0   0   0
TRUTH OR CONSEQUENCES   64  36  67  39  76 /  20   0   0   0   0
SILVER CITY             54  29  63  34  68 /  20   0   0   0   0
DEMING                  65  38  69  39  79 /  20   0   0   0   0
LORDSBURG               64  37  72  39  77 /  20   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY FROM 6 AM THIS MORNING TO 6 PM MDT THIS AFTERNOON
     FOR NMZ022>025-030>032.

TX...WIND ADVISORY FROM 6 AM THIS MORNING TO 6 PM MDT THIS AFTERNOON
     FOR TXZ055-056.
&&

05 ROGASH
Hazardous weather outlook, Apr 13, 2:05 AM MST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
305 AM MDT FRI APR 13 2007

NMZ022>025-030>032-TXZ055-056-141330-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
305 AM MDT FRI APR 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WEST WINDS WILL GUST TO NEAR 45 MPH TODAY ALTHOUGH LITTLE BLOWING
DUST IS EXPECTED. A FEW SHOWERS AND THUNDERSTORMS ALSO POSSIBLE WITH
ISOLATED STORMS PRODUCING SMALL HAIL AND HIGH WINDS. UP TO TWO
INCHES OF SNOW MAY ALSO FALL OVER MOUNTAIN AREAS ABOVE 7000 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDY SUNDAY AFTERNOON THROUGH MONDAY WITH WEST WINDS GUSTING TO
NEAR 40 MPH PRODUCING BLOWING SAND AND DUST OVER A FEW AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ROGASH

In the hours before

Special weather statement, Apr 13, 5:03 AM MST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
603 AM MDT FRI APR 13 2007

NMZ022>025-030>032-TXZ055-131245-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
EL PASO TX-SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-SOUTHWEST DESERT/BOOTHEEL NM-
603 AM MDT FRI APR 13 2007

...SHOWERS AND THUNDERSTORMS MOVING ACROSS SOUTHERN NEW MEXICO AND
WESTERN TEXAS THIS MORNING...

AT 6 AM MDT...SCATTERED SHOWERS AND THUNDERSTORMS WERE MOVING TO THE
NORTHEAST ACROSS SOUTHERN NEW MEXICO AND WESTERN TEXAS. STRONGEST
STORMS WERE IN THE EL PASO AND LAS CRUCES VICINITY AND ACROSS
INTERSTATE 10. THE STORMS MAY PRODUCE STRONG WIND GUSTS TO 50 MPH
AND SMALL HAIL. HAZARDOUS DRIVING CONDITIONS MAY RESULT FROM LOW
VISIBILITIES AND SLIPPERY ROADS. PERSONS TRAVELING SHOULD THEREFORE
EXERCISE CAUTION.

ROGASH
Special weather statement, Apr 13, 5:45 AM MST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
645 AM MDT FRI APR 13 2007

NMZ024-032-TXZ055-056-131330-
SOUTHERN DESERT NM-HUDSPETH TX-EL PASO TX-
TULAROSA BASIN/SOUTHERN DESERT NM-
645 AM MDT FRI APR 13 2007

...SHOWERS AND THUNDERSTORMS WITH STRONG WINDS CONTINUE ACROSS
SOUTHERN NEW MEXICO AND WESTERN TEXAS...

AT 645 MDT SHOWERS AND THUNDERSTORMS WITH STRONG WINDS CONTINUED
ACROSS PORTIONS OF WESTERN TEXAS AND SOUTHERN NEW MEXICO. STRONGEST
ACTIVITY WAS AROUND EL PASO TEXAS...ALONG INTERSTATE 10 SOUTH OF LAS
CRUCES AND ACROSS SOUTHERN OTERO COUNTY NEW MEXICO. THE STORMS WERE
PRODUCING WIND GUSTS NEAR 50 MPH WITH SOME BLOWING DUST REPORTED.

PERSONS TRAVELING SHOULD EXPECT HAZARDOUS DRIVING CONDITIONS FROM
LOW VISIBILITIES AND SLIPPERY ROADS.

ROGASH
Special weather statement, Apr 13, 6:31 AM MST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
731 AM MDT FRI APR 13 2007

NMZ025-131545-
SOUTHERN SACRAMENTO MOUNTAINS-
INCLUDING THE CITIES OF...MESCALERO...CLOUDCROFT...TIMBERON
731 AM MDT FRI APR 13 2007

...LOCALLY HEAVY SNOW SHOWERS OVER SACRAMENTO MOUNTAINS...

AT 730 AM MDT LOCALLY HEAVY SNOW SHOWERS WERE FALLING OVER THE
SACRAMENTO MOUNTAINS AROUND CLOUDCROFT...MESCALERO...AND
SACRAMENTO AND ACROSS HIGHWAYS 130 AND 24. SNOW AMOUNTS MAY REACH
UP TO 4 INCHES IN A FEW LOCATIONS WITH LOW VISIBILITIES AND ICY
ROADS CREATING HAZARDOUS DRIVING CONDITIONS. PERSONS TRAVELING
SHOULD EXERCISE CAUTION AND AVOID DRIVING IN AREAS OF HEAVIER
SNOWS.

SNOWFALLS SHOULD DECREASE LATER THIS MORNING.

ROGASH
Special weather statement, Apr 13, 7:58 AM MST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
858 AM MDT FRI APR 13 2007

NMZ022-140000-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-
INCLUDING THE CITY OF...SILVER CITY
858 AM MDT FRI APR 13 2007

...LOCAL SNOW SHOWERS OVER SOUTHWEST MOUNTAINS AND SURROUNDING
   LOWLANDS OF NEW MEXICO...

AT 900 AM MDT ISOLATED SHOWERS MOVING OVER THE REGION PRODUCED UP
TO 2 INCHES OF SNOWFALL. THESE ISOLATED SHOWERS WILL CONTINUE
TODAY...WITH SOME LOCATIONS RECEIVING UP TO 4 INCHES OF TOTAL
SNOWFALL BY THE END OF THE DAY. THIS SNOWFALL MAY CREATE ICY ROADS
AND DANGEROUS DRIVING CONDITIONS. TRAVELERS SHOULD USE CAUTION
AND PLAN ON TRIPS TAKING LONGER THAN USUAL IN SAID AREAS.

ADAIR

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Sacramento Mountains

When
April 13, 10:00 AM MST to 8:00 PM MST
Where
Southern Sacramento Mountains forecast zone
Reported by
Fire Department/Rescue

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27206.